Iowa, 2007

Hail and Damaging Winds in Iowa, May 29, 2007

May 29, 2007 · NWS DMX · 3 events in 2 counties and zones

A moist and unstable airmass was in place over Iowa. The airmass became uncapped by the early afternoon hours with CAPE values in the 1000 to 2000 J/kg range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A moist and unstable airmass was in place over Iowa. The airmass became uncapped by the early afternoon hours with CAPE values in the 1000 to 2000 J/kg range. Temperatures warmed to the low 80s by mid day with dew points in the low 60s. The soundings indicated a slight inverted V configuration. Isolated thunderstorms developed by the early afternoon hours. The storms produced some gusty winds and small hail. Storms continued to develop during the afternoon. The storms were pulse in nature with many of them only lasting about 30 minutes. A cluster of thunderstorms moved through central Iowa. A wet microbust occurred in Polk County with damage reported in the Polk City and Des Moines area. Near severe winds occurred at the Des Moines Airport with a 49 MPH wind gust. Power poles were downed in the Polk City area, with a few trees toppled in the Des Moines area. Gusty winds and nickel size hail was reported west of Redfield in Dallas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 2:32 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 29, 2:32 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT TUE MAY 29 2007

.DISCUSSION...
WEAK SHEAR ENVIRONMENT WITH NO CAP ALLOWING TSRA TO DVLP OVR THE
CWA THIS AFTN. STORMS LKLY TO CONT UNTIL SNST WITH ISOLATED HAIL
LIKELY. OVR NGT HRS SHOULD BE QUIET WITH NEXT ROUND DVLPG DURING
THE DAY WED. WILL GO WITH A FLOOD WATCH FOR MUCH OF THE CWA WEST
OF I-35 AS ANTICEDENT CONDS QUITE WET AND IT WONT TAKE A WHOLE
LOT TO GET CREEKS AND STREAMS OUT OF THEIR BANKS. SYS SHOULD SHUNT
OFF WITH WX QUIETER UNTIL FRI NGT WHEN NEXT S/WV ROUNDS THE UPPER
TROF. ONCE THAT OCCURS IT SHOULD DRY OUT FOR A FEW DAYS BUT CANT
RULE OUT AN ISOLD TSRA HERE AND THERE WITH THE UPR LOW IN THE
VCNTY FOR THE NEXT SEVERAL DAYS. MODEL INCONSISTENCIES ABOUND AND
WILL CONT TO BE A PROBLEM, ESPECIALLY IN THE LONGER TERM.
INFLUENCE OF POTENTIAL MJO DVLPMT CREATING DIFFICULTIES IN
MODELING, HOWEVER THAT DISCUSSION IS WELL BEYOND SCOPE OF THIS PRODUCT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
NIGHT FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-FRANKLIN-GREENE-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-POLK-RINGGOLD-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&
Hazardous weather outlook, May 29, 2:41 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT TUE MAY 29 2007

IAZ005>007-016-017-024>026-034>037-044>048-057>060-070>073-
081>083-092>094-301100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
341 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND WEST OF INTERSTATE 35.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN QUICKLY
DIMINISH. A FEW STORMS COULD PRODUCE SMALL HAIL BUT NO SEVERE
WEATHER IS EXPECTED. SCATTERED NON-SEVERE THUNDERSTORMS ARE
POSSIBLE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
AFTERNOON...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS LOW. HOWEVER...PLENTIFUL
MOISTURE AND SLOW MOVEMENT WILL PRODUCE AREAS OF HEAVY
RAINFALL... EXCEEDING 1 TO 2 INCHES IN A FEW HOURS IN SOME
LOCATIONS...WITH ISOLATED HIGHER AMOUNTS. RENEWED RIVER FLOODING OR
COUNTY WIDE FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS ALONG
AND WEST OF INTERSTATE 35. THUNDERSTORMS ARE AGAIN POSSIBLE ON
FRIDAY...BEFORE A DRIER SPELL SETS IN.

A FLOOD WATCH IS IN EFFECT FOR THE AREA FOR WEDNESDAY AFTERNOON
AND NIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
LOW...BUT REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-301100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
341 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...EAST OF INTERSTATE 35.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN QUICKLY
DIMINISH. A FEW STORMS COULD PRODUCE SMALL HAIL BUT NO SEVERE
WEATHER IS EXPECTED. SCATTERED NON-SEVERE THUNDERSTORMS ARE
POSSIBLE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
AFTERNOON...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS MINIMAL. HOWEVER...MANY
LOCATIONS EAST OF INTERSTATE 35 CAN EXPECT RAINFALL AMOUNTS OF ONE
HALF TO ONE INCH...AND LOCALLY HIGHER.  THUNDERSTORMS ARE AGAIN
POSSIBLE ON FRIDAY...BEFORE A DRIER SPELL SETS IN.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
LOW...BUT REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED.

IAZ004-015-023-033-301100-
EMMET-PALO ALTO-POCAHONTAS-SAC-
341 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTHWEST
IOWA...FROM ESTHERVILLE...TO POCAHONTAS AND SAC CITY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET THEN QUICKLY
DIMINISH. A FEW STORMS COULD PRODUCE SMALL HAIL BUT NO SEVERE
WEATHER IS EXPECTED. SCATTERED NON-SEVERE THUNDERSTORMS ARE
POSSIBLE AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY WEDNESDAY
MORNING...AND WILL BE ACTIVE ACROSS CENTRAL IOWA UNTIL THURSDAY
MORNING. POTENTIAL FOR SEVERE WEATHER IS MINIMAL. HOWEVER...MANY
LOCATIONS OVER NORTHWEST IOWA CAN EXPECT RAINFALL AMOUNTS OF ONE HALF
TO ONE INCH...AND LOCALLY HIGHER. THUNDERSTORMS ARE AGAIN POSSIBLE
ON FRIDAY...BEFORE A DRIER SPELL SETS IN.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS
LOW...BUT REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED.

JUNGBLUTH/KINNEY

The radar

The Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dallas

When
May 29, 5:01 PM CST
Where
Dallas County, 0.86 mi SE of Cladwells
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.610, -94.240

Thunderstorm Wind, Polk

When
May 29, 6:55 PM CST
Where
Polk County, 2.18 mi WSW of Des Moines
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.590, -93.660

Thunderstorm Wind, Polk

When
May 29, 7:20 PM CST
Where
Polk County, Polk City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.770, -93.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23745, 23746, 23747.